Insert Creative Title Here: Benlysta and Common Side-Effects

I started my first Benlysta infusion late December 2011.  I just had my 7th infusion yesterday afternoon along with my monthly visit with the GREAT Dr. Lupus.  Today, I am feeling the “what- is-becoming” my normal after-poking side effects. Although it took awhile (yes… I am a bit dumb and slow at times), I think I am finally at a place where I can predict how I will feel after an infusion. You would think that the day following infusion is all sunshines and butterflies.   WELL IT ISN’T, DAMNIT! This IS the time when you will most likely notice the common drug side-effects, including:

  • Nausea
  • Diarrhea
  • Fever
  • Stuffy or runny nose
  • Sore throat
  • Cough (bronchitis)
  • Trouble sleeping
  • Leg or arm pain
  • Headache (migraine)
  • Urinary tract infection
  • Decreased white blood cell count (leukopenia)
  • Vomiting
  • Stomach pain

I have experienced most of these side-effects post-infusion (except leukopenia) at least once, twice or thrice.  Those that are highlighted above are the ones that have become part of my day-after-infusion routine.

Let me elaborate: As soon as I came home from my infusion, I crashed into what-I-hoped was-my-bed and did not wake up until 7 hours later… at 1 am! I still receive Benadryl pre-treatment with my infusion because I am a geeky-glasses-wearing-allergic.  Although I do not fall victim to the Benadryl’s sleeping spell during my treatment, I later become tired and silly-loopy as soon as I sit in the passenger side while a family member drives me home. My poor father was victim to my slurred, idiotic conversations regarding unicorns and cheeseburgers. After I climbed out of my mini-coma at 1 am, I checked my phone and saw that I sent some silly texts in my drugged haze (similar to those drunk texts that we are all too familiar with…). This is when I come to notice that during my haze I made an attempt to become a literary genius. I can’t make this up, nor do I have any shame…. This is an example of a text I sent last night: “Hey Faaagina  [obviously sounding out vagina] I need to blow so that I can grow”.  There you have it, fans, go ahead– judge me. Don’t Text Post-Infusion!

Kids don’t Infuse and Text!

Of course, I had trouble going back to sleep after waking at 1am. During my tossing and turning, I decided to welcome stomach pain and headache into the mix. 😉 When I did finally get to sleep, it was very light and unrestful.  I stumbled out of bed this morning and experienced the greatest combo o f leg and arm pain along with vomiting. Try rushing to a toilet when you can’t move your own damn legs.  It takes skills and talent. But I made it to work this morning… and on time. At this very moment, I am still experiencing arm and leg pain (on the right side) and a little of the “drugged” feeling (a la lupus fog). But I am still here and making it happen… one step at a time (baby steps)!

SIDE NOTE:

I think I am starting to see a little, teeny benefit from my combo of Benlysta and methotrexate (yay!). I expressed this with Dr. Lupus (“Hey doc, I don’t think I am getting worse!”) and we are going to continue the course… so I am crossing my fingers that I am making my way to the light at the end of the tunnel.

 

Stay Fabulous!

Advertisements

4 thoughts on “Insert Creative Title Here: Benlysta and Common Side-Effects

  1. Read your page as I sat here trying to figure out whether or not I’ll start this delightful medo. I am always skiddish with new meds and those terrible end of the world subtitles. I suppose it’s worth a shot to stop my robot walk. I would love to hear more from you on your experience with this drug and how a reallllll person feels. Love your attitude about it all dear and great luck to you.

  2. Hi Kelly,
    I will be more than happy to give you a more “real” perspective of how Benlysta is working for me in future posts. But let me give you the general gist: I feel that Benlysta has helped me out in decreasing the severity of my symptoms (note: not eliminating). After numerous trials with the other drugs, I feel that the combination of Benlysta and methotrexate may be the pair for me. I do want to express that taking these two drugs have NOT made me feel like I use to pre-lupus, but they have made the symptoms more manageable. As for the adverse effects and side-effects, it gets better. I make adjustments to my schedule (i.e., clearing the decks so that I can rest after my infusions and injections) deal with the side-effects. What I think makes everything work is SUPPORT and UNDERSTANDING from your loved ones (family and friends). Thank you for your comment and I will definitely be more cognizant of posting my benlysta journey. Please feel free to ask more questions.

  3. Hi Divawithlupus,

    I just found your blog…. we both started Benlysta at about the same time, I just had my 8th infusion yesterday. I was diagnosed with Lupus about 2 1/2 years ago and as you know, it has been a struggle. My Dr. tapped me as a good candidate for this drug as I did not have any organ involvement and still do not! Fortunately I have had very few side effects from the drug and I am able to drive myself home from the infusion without incidence. I take tylenol or my usual vicodin before the infusion and I take Claritin daily, so I do not need to add any additional allergy meds. I do get some stomach upset, headache and diarrhea for about a half day after the infusion, but it is fairly mild. As we both know through history and experience 🙂 Once I get home from the infusion I will be out cold for 2 to 3 hours. And I always sleep that night and hard. The next day or two I am a bit out of sorts… a bit more painful than usual mostly.

    Good thing is… I am definitely starting to see some positive results. I am much less weak, my fatigue has been the best in 2 years and my blood work is stable. No miracle drug… no disappearance of my symptoms, but it has made this disease a bit more manageable for me.

    I hope things continue to improve for you.

    Stay strong!… stay fabulous! 🙂

    Jeff

  4. My Doctor Lupus wants me to start Benlysta and I am really leary about new drugs. I am hearing some really frightening things about adverse reactions. I have been on prednisone for 25+years, 18yrs. ago I went through cytoxin chemotherapy, the lupus was causing severe vasculitis. It also gave me severe osteoporosis and my bones break easily or spontaneously. In my 28th yr. of this journey, I am sicker, and my quality of life is not so good, I don’t know if I can tolerate getting so sick after every infusion and I just feel frustrated that it can’t be easier. I
    will be following your journey, God bless and I pray continued success with this treatment. I will let you know what I decide to do. The doc is concerned that I now have brain involvement, so I will have an MRI and other tests to see if I can take the benlysta. I’ll keep you posted. I love your attitude and your love of life. Thank you for sharing your experiences it really helps. Keep on ‘truckin !!!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s